Louisiana, 2024Flash Flooding in Louisiana, December 9, 2024
December 9, 2024 · NWS LIX · 4 events in 3 counties and zones
On December 9, 2024, a slow-moving cold front interacting with a deep moisture plume resulted in prolonged periods of heavy rainfall across southeastern Louisiana. Widespread rainfall totals of 4 to 8 inches were reported, with localized amounts exceeding 10 inches, particularly in the river parishes portions of the Northshore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 9, 2024, a slow-moving cold front interacting with a deep moisture plume resulted in prolonged periods of heavy rainfall across southeastern Louisiana. Widespread rainfall totals of 4 to 8 inches were reported, with localized amounts exceeding 10 inches, particularly in the river parishes portions of the Northshore. The excessive rainfall led to flash flooding, with numerous road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 9, 4:02 AM CST, 9 hours 53 minutes earlier.
Area forecast discussion, Dec 9, 4:02 AM CST, 9 hours 53 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
402 AM CST Mon Dec 9 2024
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(Today through Tuesday)
Issued at 358 AM CST Mon Dec 9 2024
The next disturbance, which looks to be the strongest, comes in
today just before noon. Again, there will be light to moderate
showers around before and after this moves through, but the heaviest
rain with this one should start just before noon today through about
7p. This is all due to the lift from the H3 jet moving over gently
rising isentropic surfaces(warm front). But just how gentle is this
slope? If we look at one sfc, we will use the 308PT sfc from the
NAM12 but any other model will show relatively similar solutions.
Draw a cross section through the warm front which means we draw a
line perpendicular to the warm frontal interface. We then see the
308PT sfc move from 168 miles south of Galliano to 57 miles south of
Galliano and rise from 775mb to 725mb. We need to look at a rise/run
for a solution that shows how "steep" this rise is, so our rise is
775-725=50mb and our run is 168-57=111miles which gives
50mb/111mile=.45mb/mile. Now we can compare this to other frontal
surfaces to see just how gentle or strong the slope is. If you were
walking along a sidewalk with this slope, you would probably not be
able to tell there was a slope. But if we give you a strong cold
frontal slope that could be roughly as high as a 1 to 0, you would
definitely know there was a slope which in this case is like
climbing a wall. This is set into perspective when we are trying to
see how much a sfc can lift and how rapidly it would do so. The
308PT sfc actually levels out at the warm front and the surfaces go
parallel to each other. This occurs around Franklinton LA as of this
morning around 230a. And this is also where we see the moderate to
heavy rain being produced from this location northward. This means
that the H3 jet is lifting the moisture up along these surfaces and
since they rise gently, the ascent is gentle and gradual. But it
brings a strong vertical depth of moisture up into these areas from
the gulf, so there is plenty of moisture to drop out as rain. The
warm front is along the line of moderate to heavy rainfall which
starts for our area in Pearl River Co. over to Franklinton to just
north of BTR then down to Lafayette and into eastern Cameron Parish
before diving into the gulf. This boundary will stay in this
position this morning, but models want to shove this back south late
today toward the coast, or at least flatten out the isentopic
surfaces down to the coast. This would simply help produce more rain
closer to the coast like what is occurring north of the coast now.
But with the help of the next distubance moving through the jet, it
will help enhance the rainfall over these surfaces, which brings
about the reason for the flood watch and higher amounts of rain
totals later today.
The warm front moves or expands northward again ahead of the next
cold front for Tue as another disturbance in the H3 jet flow moves
over and moderate to heavy rainfall begins again over areas that are
already saturated. This looks to start around 3a Tue through about
noon. It is about this time frame, noon, that we should see the cold
front start to enter the NW corner of the area and move all this
mess to the east exiting the area around or shortly after midnight
Tue night/Wed morning. And this cold front can do that because of
its strongly sloped surfaces(almost straight up vertically before
leveling out horizontally) acting like a bulldozer. But this can
also cause an abrupt lift to this moisture and it does which will be
able to add to the rainfall as well.
All of that to say we will be keeping headlines as they are with an
additional 1 to 3 inches possible today through Tue.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 358 AM CST Mon Dec 9 2024
Once the front moves through, strong winds will carry CAA and DAA
along with it bringing highs back into the 50s by Wed and Thu and
freezing temps for northshore areas for Wed night. A warming trend
should take hold by the end of this week as winds shift from
northerly to easterly then southerly as the sfc high moves in Thu
and exits east Fri. The next front looks to approach by the weekend.
We will need to get a bit closer to this timing to figure what this
one will do.
&&
.AVIATION...
(12Z TAFS)
Issued at 358 AM CST Mon Dec 9 2024
The mix of IFR, MVFR and even VFR cigs will remain through this taf
pack. Each site will be in and out of every level through the day
with the addition of -SHRA for the most part but there could be a
few vis restrictions to IFR with +SHRA. Can't rule out TSRA but
should not be as common.
&&
.MARINE...
Issued at 358 AM CST Mon Dec 9 2024
Headlines will be lowered this morning as southerly winds begin to
ease. A cold front will move through Tue evening bringing strong NW
winds around 25-35kt. There is the potential that a gale watch could
be issued for these winds late Tue night or early Wed. Winds will
ease through the day Wed and should be low enough Thu morning to
drop all headlines.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 61 69 37 / 80 80 70 30
BTR 76 65 74 41 / 80 70 70 30
ASD 72 62 74 41 / 100 70 80 50
MSY 73 64 74 45 / 90 70 90 50
GPT 69 61 72 41 / 90 80 90 70
PQL 74 62 76 42 / 90 80 90 80
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ039-056>060-064>071-
076>090.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ570-572.
MS...Flood Watch through Tuesday morning for MSZ077-083>088.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ572.
&&
SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TEIn the hours before
Special weather statement, Dec 9, 12:36 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1236 PM CST Mon Dec 9 2024
LAZ057-058-091900-
St. John The Baptist LA-St. James LA-
1236 PM CST Mon Dec 9 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
JOHN THE BAPTIST AND CENTRAL ST. JAMES PARISHES THROUGH 100 PM CST
...
At 1235 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Convent, or 12 miles
southeast of Donaldsonville, moving northeast at 30 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Reserve, Gramercy, Lutcher, Wallace, Convent, Garyville, North
Vacherie, and Edgard.
This includes Interstate 10 in Louisiana between mile markers 194 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3002 9090 3017 9064 3004 9057 2996 9086
TIME...MOT...LOC 1835Z 240DEG 25KT 3002 9080
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 1:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
134 PM CST Mon Dec 9 2024
LAZ056-057-092015-
Assumption LA-St. James LA-
134 PM CST Mon Dec 9 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
JAMES AND CENTRAL ASSUMPTION PARISHES THROUGH 215 PM CST
...
At 131 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Bayou Geneve, or near Belle
River, moving northeast at 30 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Napoleonville and Supreme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3002 9097 3002 9090 2987 9091 2986 9091
2982 9111 2984 9113 2984 9117 2987 9119
TIME...MOT...LOC 1931Z 241DEG 26KT 2987 9111
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGFlash Flood, Assumption
- When
- December 9, 1:55 PM CST to 3:55 PM CST
- Where
- Assumption County, 1.51 mi SSE of Klotzville to 1.26 mi SSW of Sweet Home
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.000, -91.040
Ideal Street near Highway 70 was barricaded due to high water. Water was approaching some homes.
Flash Flood, St. Tammany
- When
- December 9, 2:01 PM CST to 4:01 PM CST
- Where
- St. Tammany County, 2.38 mi E of Mandeville to 2.2 mi E of Mandeville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.360, -90.050
NWS employee sent a picture of flooding at the intersection of Albert and Florida in Mandeville.
Flash Flood, St. Tammany
- When
- December 9, 2:04 PM CST to 4:04 PM CST
- Where
- St. Tammany County, 1.38 mi N of Chinchuba to 0.5 mi NNW of Chinchuba
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.420, -90.080
NWS employed reported flooding on the Highway 190 service road near Judge Tanner.
Flash Flood, Ascension
- When
- December 9, 3:28 PM CST to 5:28 PM CST
- Where
- Ascension County, 1.2 mi E of Donaldsonville to 1 mi S of Darrow
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 30.100, -90.980
A CO-OP observer reported that Lee Street in Donaldsonville was completely covered with water and impassible.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in South Dakota, December 9, 202450 kt wind · 14 events
- Dense Fog in New Jersey, December 9 to 10, 202414 events
- Dense Fog in Pennsylvania, December 9 to 10, 202413 events
- Winter Weather in South Dakota, December 9 to 10, 20241 injured · 3 events
- Heavy Snow in Colorado, December 9 to 10, 20249 events
- Winter Weather in Colorado, December 9, 20245 events
- Dense Fog in Delaware, December 9 to 10, 20244 events
- Dense Fog in Maryland, December 9 to 10, 20244 events
- Heavy Snow and Winter Weather in South Dakota, December 9 to 11, 20242 events
- Heavy Snow and Winter Weather in Wyoming, December 9 to 11, 20242 events
- High Wind in Alaska, December 9 to 10, 202474 kt wind · 2 events
- Strong Wind in Iowa, December 9, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228567, 1228568, 1228569, 1228570.